FAQContact usTerms of servicePrivacy Policy

High antidepressant doses increase suicide risk in some

Tuesday April 29, 2014
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
Children and young adults who start antidepressant therapy at high doses, rather than modal prescribed doses, appear to be at greater risk of suicidal behavior during the first 90 days of treatment, according to a study.

A previous meta-analysis by the Food and Drug Administration of antidepressant trials suggested that children who received antidepressants had twice the rate of suicidal ideation and behavior compared with children who were given a placebo. The authors of the current study sought to examine suicidal behavior and antidepressant dose, and whether risk depended on a patient’s age.

Matthew Miller, MD, ScD, of the Harvard School of Public Health, Boston, and colleagues used data from 162,625 people (ages 10 to 64) with depression who started antidepressant treatment with a selective serotonin reuptake inhibitor at modal or at higher-than-modal doses from 1998 through 2010.

The rate of suicidal behavior among children and adults (ages 24 and younger) who started antidepressant therapy at high doses was about twice as high compared with a matched group of patients who received generally prescribed doses. The authors suggest this difference corresponds to about one additional event of deliberate self-harm for every 150 patients treated with high-dose therapy.

For adults ages 25 to 64, the difference in risk for suicidal behavior was null. The study does not address why higher doses might lead to higher suicide risk.

“Considered in light of recent meta-analyses concluding that the efficacy of antidepressant therapy for youth seems to be modest, and separate evidence that dose is generally unrelated to the therapeutic efficacy of antidepressants, our findings offer clinicians an additional incentive to avoid initiating pharmacotherapy at high-therapeutic doses and to monitor all patients starting antidepressants, especially youth, for several months and regardless of history of DSH [deliberate self-harm],” the authors wrote.

In a related commentary, David A. Brent, MD, of the University of Pittsburgh, and Robert Gibbons, PhD, of the University of Chicago, wrote that the findings "suggest that higher-than-modal initial dosing leads to an increased risk for DSH and adds further support to current clinical recommendations to begin treatment with lower antidepressant doses. While initiation at higher-than-modal doses of antidepressants may be deleterious, this study does not address the effect of dose escalation.

“Moreover, while definitive studies on the impact of dose escalation in the face of nonresponse remain to be done, there are promising studies that suggest in certain subgroups, dose escalation can be of benefit. Finally it should be noted that in this study, there was no pre-exposure to post-exposure increase in suicidal behavior after the initiation of antidepressants in youth treated at the modal dosage.”

Study abstract: http://archinte.jamanetwork.com/article.aspx?articleid=1863925


Send comments to editor@nurse.com or post comments below.